rss
J Neurol Neurosurg Psychiatry doi:10.1136/jnnp-2012-304283
  • Neurological picture

Bilateral optic neuropathy following unilateral retrobulbar anaesthesia: a case report

  1. Christian J Lueck1,2
  1. 1Department of Neurology, The Canberra Hospital, Canberra, Australian Capital Territory, Australia
  2. 2Australian National University Medical School, Canberra, Australian Capital Territory, Australia
  3. 3The Canberra Eye Hospital, Canberra, Australian Capital Territory, Australia
  1. Correspondence to Dr Kate E Ahmad, Department of Neurology, The Canberra Hospital, PO Box 11, Woden; Canberra, ACT 2606, Australia; kateahmad{at}hotmail.com
  • Received 28 October 2012
  • Revised 9 December 2012
  • Accepted 19 December 2012
  • Published Online First 19 January 2013

Case history

An 82-year-old man was referred with acute bilateral visual loss. He had multiple vascular risk factors and was taking warfarin.

On the day of presentation, he had been admitted elsewhere for elective extraction of a right-sided cataract. Retrobulbar anaesthesia comprised a single injection of 4 ml of 1% lignocaine/2% ropivacaine using a 38 mm 25-gauge needle inserted into the infero-temporal orbit, aiming for the peribulbar space. Fifteen minutes after anaesthesia, he complained of complete loss of vision.

Formal examination demonstrated no perception of light in either eye. Anterior chambers and fundi were unremarkable. There was no pupillary response to light in the right eye, and only a very sluggish response in the left eye. Extraocular movements were globally impaired on the right in keeping with the intended …

Podcasts
Visit the full archive of podcasts for JNNP here >>

Free sample
This recent issue is free to all users to allow everyone the opportunity to see the full scope and typical content of JNNP.
View free sample issue >>

Don't forget to sign up for content alerts so you keep up to date with all the articles as they are published.

Navigate This Article